Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 141, NWS Gaylord, MI

September 1, 1998Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 1, 1998, 8:39 PM EDT for Mackinac County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 1998, 8:39 PM EDT (00:39 UTC)
Expired
Sep 1, 1998, 9:40 PM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 366 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WUUS1 KAPN 020041 RRA
SVRAPN
MIC097-020140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
839 PM EDT TUE SEP 1 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 940 PM EDT

* AT 836 PM EDT... SPOTTERS REPORTED A SEVERE THUNDERSTORM 3 MILES
  NORTHWEST OF ST IGNACE OR 3 MILES WEST OF EVERGREEN SHORES MOVING
  EAST AT 35 MPH. SPOTTERS REPORTED HAIL IN EXCESS OF 3/4 INCH HALF A
  MILE WEST OF THE MACKINAC BRIDGE.

* THE SEVERE THUNDERSTORMS WILL REACH...
  EVERGREEN SHORES BY 841 PM EDT
  MACKINAC ISLAND BY 849 PM EDT


DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

&
SWR/NORCROSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 11:45 AM EDT, 8 hours 54 minutes earlier.

Area forecast discussion, Sep 1, 11:45 AM EDT, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1145 AM EDT TUE SEP 1 1998

LATEST SFC CHART SHOWING COLD FRONT OVR WRN UPPER MICHIGAN EXTENDING
BACK INTO NRN WI. KMQT AND KAPX 88DS SHOWING SCATTERED SHOWERS OVER WRN
AND CENTRAL UPPER... POSSIBLY A FEW THUNDERSTORMS. LATEST STLT LOOP
SHOWING THE BEST ENHANCEMENT OVER EXTREME WRN UPPER.

PCPN CURRENTLY MOVING OVER UPPER DUE TO LOW LVL WIND CONVERGENCE IN
ADVANCE OF COLD FRONT... COMBINED WITH AN UPPER LVL DIVERGENT PATTERN
ASSOCIATED WITH A VORT MAX MOVING INTO WRN UPPER MI. GRIDDED DATA
SHOWING 700/500 Q VECTOR CONVERGENCE AND LOW LVL WIND CONVERGENCE TO
CONT MOVING EASTWARD OVER UPPER MI INTO ERN UPPER AND NW LWR THIS
AFTERNOON. THIS WILL COMBINE WITH INCREASING LOW LVL MSTR AS 850 DWPTS
INCREASE FROM 2C TO 8C BY EARLY THIS EVENING. GRIDDED DATA SHOWERS LI'S
AROUND -2 OVER ERN UPPER AND NW/NORTH CENTRAL LWR BY LATE THIS
AFTERNOON ALONG WITH TT'S TO 50 - 55. MODIFIED APX MORNING SHOWING FOR
AFTN HIGHS AND ADDITIONAL LOW LVL MSTR... CAPE WERE AROUND 1000 J/KG
AND LI'S AROUND -2.

OVERALL ENOUGH FORCING FROM THE FRONT AND INCREASING INSTABILITY THIS
AFTERNOON FOR THE CHC OF THUNDERSTORMS... WILL KEEP THEM IN THE
FORECAST.

SWR

In the hours before

Special weather statement, Sep 1, 6:30 PM EDT, 2 hours 9 minutes before
MIZ008-015>036-041-042-020100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
630 PM EDT TUE SEP 1 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL CONTINUE OVER EASTERN UPPER MICHIGAN AND
AND THE STRAITS AREA THIS EVENING. THUNDERSTORMS ARE ALSO EXPECTED OVER
NORTHERN LOWER MICHIGAN THIS EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE THUNDERSTORMS MAY BECOME SEVERE. SPOTTER ACTIVATION MAY BE
NEEDED BUT IS NOT ANTICIPATED.

SCATTERED STORMS WILL CONTINUE OVER EASTERN UPPER MICHIGAN THIS
EVENING... MAINLY THROUGH 900 PM. THUNDERSTORMS OVER LAKE MICHIGAN WILL
MOVE EAST AT 30 MPH... AND WILL AFFECT NORTHWEST LOWER MICHIGAN
BETWEEN 700 PM AND 1000 PM. A FEW OF THE THUNDERSTORMS ARE THEN
EXPECTED TO MOVE OVER NORTHEAST LOWER MICHIGAN... GENERALLY EAST OF I
75... AFTER 900 PM.

THESE STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH... ONE
HALF TO THREE QUARTER INCH HAIL AND BRIEF HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREfAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

SWR
Special weather statement, Sep 1, 6:30 PM EDT, 2 hours 9 minutes before
MIZ008-015>036-041-042-020100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
630 PM EDT TUE SEP 1 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL CONTINUE OVER EASTERN UPPER MICHIGAN AND
AND THE STRAITS AREA THIS EVENING. THUNDERSTORMS ARE ALSO EXPECTED OVER
NORTHERN LOWER MICHIGAN THIS EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE THUNDERSTORMS MAY BECOME SEVERE. SPOTTER ACTIVATION MAY BE
NEEDED BUT IS NOT ANTICIPATED.

SCATTERED STORMS WILL CONTINUE OVER EASTERN UPPER MICHIGAN THIS
EVENING... MAINLY THROUGH 900 PM. THUNDERSTORMS OVER LAKE MICHIGAN WILL
MOVE EAST AT 30 MPH... AND WILL AFFECT NORTHWEST LOWER MICHIGAN
BETWEEN 700 PM AND 1000 PM. A FEW OF THE THUNDERSTORMS ARE THEN
EXPECTED TO MOVE OVER NORTHEAST LOWER MICHIGAN... GENERALLY EAST OF I
75... AFTER 900 PM.

THESE STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH... ONE
HALF TO THREE QUARTER INCH HAIL AND BRIEF HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREfAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

SWR

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.